Wednesday, 18 July 2018

ECG of the Week - 16th July 2018 - Interpretation

This ECG is from a 50yr old female who presented with diarrhoea and vomiting on a background of prior paroxysmal AF and anxiety disorder. She takes sotalol and a NOAC.

Click to enlarge
Rate:
  • 66 bpm
Rhythm:
  • Sinus arrhythmia
Axis:
  • Normal
Intervals:
  • PR - Normal (~130ms)
  • QRS - Normal (100ms)
  • QT - 410ms in lead II but 490ms in lead V2 (QTc 430/510ms)
Additional:
  • Prominent U waves leads I, II, V5
  • Apparent biphasic T wave lead aVF
  • ST Depression II, III, aVF, V3-5
  • Deep T wave inversion leads V1-4
  • Baseline artefact
Interpretation:

  • Number of ECG abnormalities:
    • ST / T wave changes
    • U waves
    • QT / QTc abnormality
The differentials for ECG of these abnormalities are broad but the most concerning are:

  • ACS
  • Electrolyte abnormality - hypo-K / hypo-Mg
  • Drug effect - QT prolongation associated with sotalol
These features may also be compounded by hyperventilation and anxiety which can cause baseline artifact from movement and deep T wave inversion. There is a great overview of this phenomena on Dr Smith's blog here:

What happened ?

This patient was hyperventilating, anxious and hypokalaemic. Shortly after this ECG she had a self-terminating run of PMVT ! Her ECG normalised following electrolyte replacement.
She was admitted under cardiology for treatment and  investigation. Serial cardiac biomarkers were negative and subsequent angiogram and echo were both normal. Her sotalol was ceased due to association with QTc prolongation and risk of further PMVT.

References / Further Reading

Life in the Fast Lane

Textbook
  • Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.